Hail, Routt
- When
- August 3, 3:48 PM MST to 3:53 PM MST
- Where
- Routt County, 0.52 mi E of Hahns Peak
- Measured
- 0.75 in hail
- Reported by
- Public
- Coordinates
- 40.800, -106.920
Penny sized hail and brief heavy rain fell at Steamboat Lake State Park.
A strong thunderstorm produced hail up to the size of pennies over portions of Routt County.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS GJT wrote it up.
A strong thunderstorm produced hail up to the size of pennies over portions of Routt County.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Grand Junction, CO wrote its last area forecast discussion before the first event at Aug 3, 1:32 PM MST, 2 hours 16 minutes earlier.
AREA FORECAST DISCUSSION...CORRECTED
NATIONAL WEATHER SERVICE GRAND JUNCTION CO
232 PM MDT TUE AUG 3 2010
.SHORT TERM...TONIGHT THROUGH THURSDAY...CONVECTION ALREADY FIRED OFF
THIS AFTERNOON WITH SCATTERED THUNDERSTORMS AND SHOWERS ACROSS ENTIRE
CWA. AS ANTICIPATED...STORMS MOVING VERY SLOWLY...IF AT ALL...AND
THE POSSIBILITY FOR SOME TRAINING OF STORMS STILL POSSIBLE SO
CONTINUED FLASH FLOOD WATCH THROUGH MIDNIGHT. ANTICIPATE WATCH WILL
BE EXTENDED AND CONTINUED THROUGH AT LEAST TOMORROW AS NO MAJOR
CHANGES EXPECTED.
AS HAS BEEN THE CASE OVER LAST SEVERAL DAYS...FORECAST CALLS
FOR MOISTURE CONTINUING TO POUR INTO CWA WITH DIURNAL CONVECTION
OCCURRING THROUGH SUNSET...WITH SOME SHOWERS EXPECTED TO
CONTINUE ESPECIALLY OVER SAN JUANS. HIGH PRESSURE CENTERED OVER
CENTRAL-SOUTHERN STATES WILL KEEP MONSOONAL FLOW MOVING INTO CWA
FROM THE SOUTH WHILE WEAK TROUGH TO OUR WEST WILL JUST BRUSH OUR
NORTHERN REGIONS. THESE TWO PHENOMENA WILL ALSO LEND THEMSELVES TO
CONTINUED MOISTURE FOR UT AND CO.
FOR TOMORROW AND THURSDAY...A REPEAT IS IN STORE AS NO GREAT SYNOPTIC
CHANGE IS EXPECTED. SO...MORE ROUNDS OF CONVECTION WITH MORE HEAVY
RAIN EXPECTED...ESPECIALLY SOUTHERN LOCALES.
TEMPS WILL REMAIN BELOW CLIMO AS CLOUD COVER INHIBITS MAX HEATING
FOR TODAY AND WEDNESDAY.
.LONG TERM...THURSDAY NIGHT THROUGH TUESDAY...
THURSDAY NIGHT THROUGH SUNDAY...THE DEEPEST MOISTURE REMAINS OVER
THE SE HALF OF THE FORECAST AREA. NO MAJOR DISTURBANCES RESOLVED AT
THIS TIME. EVEN WITHOUT UPPER FORCING...MOUNTAINS WILL LIKELY
INITIATE STORMS WITH AFTERNOON HEATING THAT WILL REFORM OVER THE
VALLEYS BY LATE AFTERNOON OR EVENING. RAISED POPS INTO LIKELY
CATEGORY FOR THE SOUTHERN MTNS AND KEPT TEMPERATURES AT OR SLIGHTLY
BELOW NORMAL UNDER CLOUDY AND RAIN-COOLED SKIES.
MONDAY-TUESDAY...GOOD MODEL AGREEMENT THAT A SIGNIFICANT EXTRA-
TROPICAL WAVE WILL WORK FROM SW TO NE THROUGH THE EASTERN GREAT
BASIN. THE EC IS SLOWER AND CLOSER TO THE TIMING ADVERTISED BY
YESTERDAY/S GFS. TODAY/S GFS IS FASTER WITH THIS FEATURE. BOTH HAVE A
WEAK COLD CORE FEATURE. WENT WITH THE SLOWER EC PASSING THE WAVE ON
MONDAY. THIS COULD POTENTIALLY PRODUCE STRONGER STORMS WITH HAIL
THREAT ACROSS NE UTAH AND FAR NW COLORADO. THEN DRIER AIR WORKS IN
FROM THE W-NW BEHIND THIS FEATURE FOR A DOWNTURN OF POPS INTO THE
NEW WEEK.
&&
.AVIATION...EXPECT SCATTERED TO NUMEROUS SHOWERS AND THUNDERSTORMS
THROUGH WEDNESDAY...ESPECIALLY DURING THE AFTERNOON AND EVENING
HOURS. GREATEST COVERAGE WILL BE SOUTH OF I-70. AREAS OF MVFR
CEILINGS AND VISIBILITY IN HEAVY RAIN WILL RESULT IN MOUNTAIN
OBSCURATIONS. POCKETS OF TORRENTIAL DOWNPOURS WILL RESULT IN IFR OR
LIFR CEILINGS AND VISIBILITY. ADDITIONAL HAZARDS INCLUDE OUTFLOW
WINDS TO 30 MPH AND SMALL HAIL.
&&
.GJT WATCHES/WARNINGS/ADVISORIES...
CO...FLASH FLOOD WATCH THROUGH MIDNIGHT FOR SOUTHWEST AND WEST
CENTRAL COLORADO.
UT...FLASH FLOOD WATCH THROUGH MIDNIGHT TUESDAY NIGHT FOR EAST
CENTRAL AND SOUTHEAST UTAH.
SHORT TERM.....TGR
LONG TERM......JOE
AVIATION.......TGJTHAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE GRAND JUNCTION CO 545 AM MDT TUE AUG 3 2010 COZ001>014-017>023-UTZ022>025-027>029-041200- ANIMAS RIVER BASIN-ARCHES/GRAND FLAT-CANYONLANDS/NATURAL BRIDGES- CENTRAL COLORADO RIVER BASIN- CENTRAL GUNNISON AND UNCOMPAHGRE RIVER BASIN- CENTRAL YAMPA RIVER BASIN-DEBEQUE TO SILT CORRIDOR- EASTERN UINTA BASIN-EASTERN UINTA MOUNTAINS- ELKHEAD AND PARK MOUNTAINS-FLAT TOPS- FOUR CORNERS/UPPER DOLORES RIVER- GORE AND ELK MOUNTAINS/CENTRAL MOUNTAINS-GRAND AND BATTLEMENT MESAS- GRAND VALLEY-LA SAL AND ABAJO MOUNTAINS-LOWER YAMPA RIVER BASIN- NORTHWEST SAN JUAN MOUNTAINS-PARADOX VALLEY/LOWER DOLORES RIVER- ROAN AND TAVAPUTS PLATEAUS-SAN JUAN RIVER BASIN-SOUTHEAST UTAH- SOUTHWEST SAN JUAN MOUNTAINS-TAVAPUTS PLATEAU- UNCOMPAHGRE PLATEAU AND DALLAS DIVIDE-UPPER GUNNISON RIVER VALLEY- UPPER YAMPA RIVER BASIN-WEST ELK AND SAWATCH MOUNTAINS- 545 AM MDT TUE AUG 3 2010 ...FLASH FLOOD WATCH IN EFFECT THROUGH MIDNIGHT FOR SOUTHEAST UTAH AND SOUTHWEST COLORADO... THIS HAZARDOUS WEATHER OUTLOOK IS FOR EASTERN UTAH AND WESTERN COLORADO. .DAY ONE...TODAY AND TONIGHT NUMEROUS SHOWERS AND THUNDERSTORMS ARE EXPECTED ACROSS MUCH OF WESTERN COLORADO AND EASTERN UTAH THIS AFTERNOON...CONTINUING WELL INTO THE NIGHT. THE STRONGEST THUNDERSTORMS WILL PRODUCE SMALL HAIL...GUSTY WINDS TO 30 MPH AND VERY HEAVY RAINFALL. HEAVY DOWNPOURS WILL LIKELY RESULT IN FLASH FLOODING ACROSS PORTIONS OF SOUTHEAST UTAH AND SOUTHWEST COLORADO...ESPECIALLY NEAR STEEP TERRAIN AND IN NARROW SLOT CANYONS. THEREFORE...A FLASH FLOOD WATCH REMAINS IN EFFECT FOR THESE AREAS TODAY AND TONIGHT. PLEASE SEE THE GRAND JUNCTION NATIONAL WEATHER SERVICE WEB SITE AT WEATHER.GOV/GJT FOR THE LATEST INFORMATION. .DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY DEEP MONSOONAL FLOW INTO UTAH AND COLORADO WILL CONTINUE INTO NEXT WEEKEND. THIS WILL RESULT IN NUMEROUS SHOWERS AND THUNDERSTORMS... SOME PRODUCING HEAVY RAIN. LOCALIZED FLASH FLOODING MAY BE POSSIBLE WEDNESDAY...AND THURSDAY AFTERNOONS AND EVENINGS. WHILE THE CHANCE FOR LATE DAY SHOWERS AND THUNDERSTORM WILL PERSIST EACH DAY THROUGH FRIDAY...LESS COVERAGE IS EXPECTED DURING THE END OF THE WEEK AS DRIER AIR BEGINS TO MOVE OVER THE AREA. .SPOTTER INFORMATION STATEMENT SPOTTER ACTIVATION IS POSSIBLE IN SOME AREAS TODAY. REPORTS OF SIGNIFICANT WEATHER WILL AGAIN BE APPRECIATED. NL/MC
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE GRAND JUNCTION CO 154 PM MDT TUE AUG 3 2010 UTZ023-032045- EASTERN UINTA MOUNTAINS UT- 154 PM MDT TUE AUG 3 2010 ...SIGNIFICANT WEATHER ADVISORY FOR NORTHERN UINTAH AND EASTERN DAGGETT COUNTIES UNTIL 245 PM MDT... AT 150 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM 16 MILES SOUTHEAST OF MANILA...MOVING EAST AT 15 MPH. HAIL UP TO THE SIZE OF NICKELS AND WIND GUSTS UP TO 45 MPH ARE EXPECTED WITH THIS STORM...ALONG WITH HEAVY RAIN AND FREQUENT DANGEROUS LIGHTNING. LOCATIONS NEAR THE PATH OF THIS STORM INCLUDE... THE CEDAR SPRINGS MARINA...DUTCH JOHN AND JARVIE RANCH. TORRENTIAL RAIN...WHICH MAY FLOOD LOW LYING AREAS SUCH AS DITCHES AND UNDERPASSES...IS ALSO LIKELY. DO NOT DRIVE YOUR VEHICLE ON A FLOODED ROADWAY. MDA
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE GRAND JUNCTION CO 249 PM MDT TUE AUG 3 2010 COZ001-002-032130- CENTRAL YAMPA RIVER BASIN CO-LOWER YAMPA RIVER BASIN CO- 249 PM MDT TUE AUG 3 2010 ...SIGNIFICANT WEATHER ADVISORY FOR NORTHERN MOFFAT COUNTY UNTIL 330 PM MDT... AT 248 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A LINE OF STRONG THUNDERSTORMS ABOUT 19 MILES WEST OF BAGGS...OR 37 MILES NORTHWEST OF CRAIG...MOVING EAST AT 20 MPH. HAIL UP TO THE SIZE OF PENNIES AND WIND GUSTS UP TO 50 MPH ARE EXPECTED WITH THIS STORM...ALONG WITH VERY HEAVY RAIN. LOCATIONS NEAR THE PATH OF THIS STORM INCLUDE... GREAT DIVIDE...AND RURAL PORTIONS OF EXTREME NORTHERN MOFFAT COUNTY. THIS STORM MAY INTENSIFY...SO BE CERTAIN TO MONITOR LOCAL RADIO AND TV STATIONS...AS WELL AS LOCAL CABLE TV OUTLETS... FOR ADDITIONAL INFORMATION. TORRENTIAL RAIN...WHICH MAY FLOOD LOW LYING AREAS SUCH AS DITCHES... UNDERPASSES...AND NORMALLY DRY WASHES...IS ALSO LIKELY. DO NOT DRIVE YOUR VEHICLE ON A FLOODED ROADWAY. MS MCS
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE GRAND JUNCTION CO 323 PM MDT TUE AUG 3 2010 UTZ029-032200- CANYONLANDS/NATURAL BRIDGES UT- 323 PM MDT TUE AUG 3 2010 ...SIGNIFICANT WEATHER ADVISORY FOR NORTHERN SAN JUAN COUNTY UNTIL 400 PM MDT... AT 315 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM 4 MILES SOUTH OF THE NEEDLES DISTRICT VISITOR CENTER IN CANYONLANDS NATIONAL PARK...MOVING NORTH AT 5 MPH. HAIL UP TO THE SIZE OF PENNIES AND WIND GUSTS UP TO 40 MPH ARE EXPECTED WITH THIS STORM...ALONG WITH HEAVY RAIN AND FREQUENT DANGEROUS LIGHTNING. LOCATIONS NEAR THE PATH OF THIS STORM INCLUDE... AREAS BETWEEN THE COLORADO RIVER THE NEEDLES DISTRICT VISITOR CENTER. IF THREATENING WEATHER APPROACHES YOUR AREA...TAKE SHELTER IN A STURDY BUILDING. TORRENTIAL RAIN...WHICH MAY FLOOD LOW LYING AREAS SUCH AS DITCHES AND UNDERPASSES...IS ALSO LIKELY. DO NOT DRIVE YOUR VEHICLE ON A FLOODED ROADWAY. JOE
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE GRAND JUNCTION CO 331 PM MDT TUE AUG 3 2010 COZ001-UTZ023-032215- EASTERN UINTA MOUNTAINS UT-LOWER YAMPA RIVER BASIN CO- 331 PM MDT TUE AUG 3 2010 ...SIGNIFICANT WEATHER ADVISORY FOR NORTHERN UINTAH...EXTREME NORTHWESTERN MOFFAT AND SOUTHEASTERN DAGGETT COUNTIES UNTIL 415 PM MDT... AT 327 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM 21 MILES SOUTHEAST OF MANILA...MOVING EAST AT 20 MPH. HAIL UP TO THE SIZE OF NICKELS AND WIND GUSTS UP TO 50 MPH ARE EXPECTED WITH THIS STORM...ALONG WITH HEAVY RAIN AND FREQUENT DANGEROUS LIGHTNING. LOCATIONS NEAR THE PATH OF THIS STORM INCLUDE...AREAS EAST OF HIGHWAY 191 SOUTHEAST OF CEDAR SPRINGS MARINA... MAINLY RURAL AREAS OF EXTREME NORTHEASTERN UINTAH...EXTREME NORTHWESTERN MOFFAT AND SOUTHEASTERN DAGGETT COUNTIES. TORRENTIAL RAIN...WHICH MAY FLOOD LOW LYING AREAS SUCH AS DITCHES AND UNDERPASSES...IS ALSO LIKELY. DO NOT DRIVE YOUR VEHICLE ON A FLOODED ROADWAY. HEAVY RAIN MAY CAUSE NORMALLY DRY ARROYOS AND WASHES AS WELL AS NEARBY STREAMS AND CREEKS TO FLOW. MDA
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE GRAND JUNCTION CO 348 PM MDT TUE AUG 3 2010 COZ017-032230- UNCOMPAHGRE PLATEAU/DALLAS DIVIDE CO- 348 PM MDT TUE AUG 3 2010 ...SIGNIFICANT WEATHER ADVISORY FOR SOUTHERN MESA AND CENTRAL MONTROSE COUNTIES UNTIL 430 PM MDT... AT 343 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM 21 MILES NORTH OF NUCLA...OR 32 MILES WEST OF MONTROSE...MOVING SOUTH AT 5 MPH. HAIL UP TO ONE-HALF INCH IN DIAMETER AND WIND GUSTS UP TO 40 MPH ARE EXPECTED WITH THIS STORM...ALONG WITH HEAVY RAIN. MAINLY RURAL AREAS OF CENTRAL MONTROSE AND SOUTHERN MESA COUNTIES WILL BE AFFECTED BY THIS STORM. TORRENTIAL RAIN...WHICH MAY FLOOD LOW LYING AREAS SUCH AS DITCHES AND UNDERPASSES...IS ALSO LIKELY. DO NOT DRIVE YOUR VEHICLE ON A FLOODED ROADWAY.
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE GRAND JUNCTION CO 404 PM MDT TUE AUG 3 2010 COZ001-002-032245- CENTRAL YAMPA RIVER BASIN CO-LOWER YAMPA RIVER BASIN CO- 404 PM MDT TUE AUG 3 2010 ...SIGNIFICANT WEATHER ADVISORY FOR NORTHERN MOFFAT COUNTY UNTIL 445 PM MDT... AT 400 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM OVER POWDER-WASH...JUST 15 MILES EAST OF HIAWATHA...MOVING EAST AT 30 MPH. HAIL UP TO THE SIZE OF NICKELS AND WIND GUSTS UP TO 50 MPH ARE EXPECTED WITH THIS STORM...ALONG WITH HEAVY RAIN AND FREQUENT DANGEROUS LIGHTNING. LOCATIONS NEAR THE PATH OF THIS STORM INCLUDE...POWDER-WASH... AND RURAL AREAS OF MOFFAT COUNTY IN NORTHWEST COLORADO ALONG COUNTY ROAD 4 AND 7 NORTHEAST OF GREAT DIVIDE. TORRENTIAL RAIN...WHICH MAY FLOOD LOW LYING AREAS SUCH AS DITCHES AND UNDERPASSES...IS ALSO LIKELY. DO NOT DRIVE YOUR VEHICLE ON A FLOODED ROADWAY. NEARBY STREAMS AND CREEKS AS WELL AS NORMALLY DRY ARROYOS AND WASHES MAY START TO FLOW. MDA
The Cheyenne radar (KCYS), 182 km away, was scanning. The volume nearest the first event began at 22:48 UTC.
1 hail. Local standard time, as filed.
Penny sized hail and brief heavy rain fell at Steamboat Lake State Park.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Colorado in 2010Every state in 2010This day in weather historyWarnings in Colorado, August 2010
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 353290.